Pennsylvania, 2011

Excessive Heat in Pennsylvania, July 12, 2011

July 12, 2011 · NWS PHI · 5 events in 5 counties and zones

The last and hottest day of a four day heat wave claimed the life of a 73-year-old man within Philadelphia. Philadelphia schools also dismissed early on the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The last and hottest day of a four day heat wave claimed the life of a 73-year-old man within Philadelphia. Philadelphia schools also dismissed early on the 12th. The high temperature within Philadelphia reached 94 degrees. Other high temperatures from around southeastern Pennsylvania included 95 degrees in Pottstown (Montgomery County), 94 degrees in Reading (Berks County) and 93 degrees in Doylestown (Bucks County). A cold frontal passage helped drop high temperatures back into the 80s on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 7:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 12, 7:16 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 AM EDT TUE JUL 12 2011

.SYNOPSIS...
A COLD FRONT EXTENDED FROM SOUTHWESTERN QUEBEC, ACROSS THE
EASTERN GREAT LAKES REGION TO THE MIDDLE MISSISSIPPI RIVER VALLEY
EARLY THIS MORNING. THE BOUNDARY WILL PROGRESS TO THE SOUTHEAST
AND IT SHOULD PASS THROUGH EASTERN PENNSYLVANIA, NEW JERSEY,
NORTHEASTERN MARYLAND AND DELAWARE FROM LATE TODAY INTO TONIGHT.
HIGH PRESSURE FROM THE NORTHWEST IS EXPECTED TO BUILD INTO OUR
REGION ON WEDNESDAY AND THURSDAY. THE CENTER OF THE HIGH SHOULD
PASS OVERHEAD OR NEARBY ON FRIDAY BEFORE MOVING VERY SLOWLY OUT TO
SEA OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A MID LEVEL IMPULSE TRAVELING IN THE WEST NORTHWEST FLOW WAS
PASSING OVERHEAD EARLY THIS MORNING. THERE WERE SHOWERS AND
THUNDERSTORMS OFF THE COAST AHEAD OF THE FEATURE BUT NOTHING ON
LAND. THAT SHOULD CONTINUE TO BE THE CASE AND WE ARE NOT
ANTICIPATING ANY PRECIPITATION IN OUR REGION THIS MORNING.

FOR THIS AFTERNOON, WE HAVE LOWERED THE POPS FROM CHANCE TO
SLIGHT CHANCE WITH THE APPROACH OF THE COLD FRONT FROM THE
NORTHWEST. WHILE ISOLATED SHOWERS AND THUNDERSTORMS REMAIN
POSSIBLE, THERE ARE SOME FACTORS THAT WILL BE WORKING AGAINST
THEIR DEVELOPMENT. WHILE SURFACE TEMPERATURES WILL RISE WELL INTO
THE 90S THIS AFTERNOON, TEMPERATURES ALOFT WILL ALSO BE RELATIVELY
HIGH KEEPING CONDITIONS FROM BECOMING VERY UNSTABLE. TEMPERATURES
AT 700 HPA SHOULD BE MAINLY IN THE +9C TO +11C RANGE WITH
TEMPERATURES AT 500 HPA IN THE -3C TO -5C NEIGHBORHOOD. ALSO, THE
SURFACE FLOW WILL BE FROM THE WEST RATHER THAN FROM THE SOUTHWEST
OR SOUTH. A WESTERLY SURFACE FLOW OFTEN HINDERS THE DEVELOPMENT OF
WIDESPREAD CONVECTION IN OUR REGION.

THERE WERE A FAIR AMOUNT OF DEBRIS CLOUDS OVERHEAD EARLY THIS
MORNING FROM THE CONVECTIVE COMPLEX DROPPING OVER THE LOWER
APPALACHIANS. THE CLOUDS ARE EXPECTED TO THIN THIS MORNING
ALLOWING FOR AFTERNOON SUNSHINE.

MAXIMUM TEMPERATURES IN OUR NORTHERN COUNTIES ARE FORECAST TO
RISE INTO THE MIDDLE 80S TO LOWER 90S FOR THIS AFTERNOON. IN OUR
CENTRAL AND SOUTHERN COUNTIES, READINGS WILL LIKELY REACH THE
MIDDLE AND UPPER 90S. WITH DEW POINT TEMPERATURES NEAR 70, HEAT
INDEX VALUES SHOULD BE 100 TO 105 AT MANY LOCATIONS. AS A RESULT,
WE WILL KEEP THE HEAT ADVISORY IN PLACE FOR THE COUNTIES OF BERKS,
BUCKS, HUNTERDON, SOMERSET AND POINTS SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE PERIOD FROM TONIGHT THROUGH THURSDAY WILL FEATURE A MID AND
UPPER LEVEL RIDGE BUILDING OVER THE CENTRAL PART OF THE COUNTRY
AND A MID LEVEL TROUGH PASSING ACROSS THE NORTHEASTERN STATES.

THE SURFACE COLD FRONT FROM THE NORTHWEST IS FORECAST TO WORK ITS
WAY THROUGH OUR REGION TONIGHT. WHILE THERE IS STILL A SLIGHT
CHANCE FOR SHOWERS AND THUNDERSTORMS IN OUR SOUTHEASTERN COUNTIES
THIS EVENING, THE FRONTAL PASSAGE SHOULD BE MOSTLY RAIN FREE.

THE FRONT IS EXPECTED TO CONTINUE SINKING TO THE SOUTH ON
WEDNESDAY. A WEAK WAVE OF LOW PRESSURE IS FORECAST TO DEVELOP ON
THE BOUNDARY AND IT IS ANTICIPATED TO PASS OFF THE COAST NEAR THE
VIRGINIA AND NORTH CAROLINA BORDER ON WEDNESDAY EVENING. IT COULD
HELP TO SPREAD SOME SHOWERS AND THUNDERSTORMS UP INTO OUR SOUTHERN
COUNTIES ON WEDNESDAY AFTERNOON.

MEANWHILE, A MID LEVEL SHORT WAVE FROM THE NORTHWEST IS EXPECTED
TO PASS OVER OUR REGION ON WEDNESDAY NIGHT. IT LOOKS AS THOUGH THE
PRECIPITATION ASSOCIATED WITH THE FEATURE WILL REMAIN UP IN NEW
YORK STATE AND NEW ENGLAND. THE SHORT WAVE WILL LIKELY BRING A
REINFORCING AND MORE NOTICEABLE SHOT OF DRY AIR FOR THURSDAY, WITH
AFTERNOON TEMPERATURES IN THE 80S AND DEW POINTS MOSTLY IN THE
50S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE MID LEVEL TROUGH IS FORECAST TO PULL TO OUR NORTHEAST ON
FRIDAY AND OVER THE WEEKEND AS THE EXTENSIVE MID AND UPPER LEVEL
HIGH OVER THE CENTRAL PART OF THE COUNTRY CONTINUES TO EXPAND.

AT THE SURFACE, THE CENTER OF HIGH PRESSURE FROM THE NORTHWEST IS
EXPECTED TO PASS OVER OR NEAR OUR REGION EARLY ON FRIDAY. THE HIGH
SHOULD THEN DRIFT SLOWLY OFF OUT TO SEA.

MAINLY DRY WEATHER CONDITIONS AND NEAR SEASONABLE TEMPERATURES
ARE ANTICIPATED THROUGH THE PERIOD FROM THURSDAY NIGHT UNTIL
MONDAY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A SURFACE TROUGH CONTINUES TO SHIFT TO THE COAST THIS MORNING.
THERE IS LITTLE AIRMASS CHANGE WITH THIS SO FAR, THEREFORE JUST A
WIND SHIFT HAS BEEN NOTED. THE COLD FRONT ITSELF STILL REMAINS TO
OUR WEST AND WILL ARRIVE IN OUR AREA LATER IN THE DAY. MAINLY MID
AND HIGH LEVEL CLOUDS ARE AROUND THIS MORNING WITH MOST TERMINALS
NOW HAVING A WEST TO NORTHWEST WIND. SOME GUSTINESS OF THE WINDS
HAS OCCURRED AS THE TROUGH MOVED THROUGH. AS MIXING BECOMES MORE
EFFICIENT, WEST TO NORTHWEST WINDS WILL AVERAGE 10 TO 15 KNOTS
WITH GUSTS TO AROUND 20 KNOTS AT ALL TERMINALS. EVEN WITH THE
PASSAGE OF THE COLD FRONT LATER TODAY, THERE WILL NOT BE MUCH
SUPPORT FOR SHOWER AND THUNDERSTORM DEVELOPMENT. SINCE THE
COVERAGE APPEARS TO BE RATHER SMALL, WE DID NOT INCLUDE A MENTION
IN THE TAFS. THIS EVENING, THE GUSTINESS WILL END AND THE SKY WILL
CLEAR. WITH DRIER AIR MOVING IN, ANY FOG SHOULD BE RATHER LIMITED
OVERNIGHT INTO WEDNESDAY MORNING.

OUTLOOK...
HIGH PRESSURE WILL BE PUSHING INTO OUR AREA WEDNESDAY. OUR
SOUTHERN AREAS COULD SEE A FEW POP UP SHOWERS OR THUNDERSTORMS LATE
IN THE DAY. OTHERWISE, VFR CONDITIONS WILL PREVAIL. THE HIGH
PRESSURE SYSTEM WILL DOMINATE OUR WEATHER PATTERN INTO THE
WEEKEND.

&&

.MARINE...
A SURFACE TROUGH HAS SETTLED RIGHT NEAR THE COAST EARLY THIS
MORNING, ALLOWING THE WINDS TO SHIFT TO THE WEST NEARSHORE.
FARTHER OUT FROM THE COAST HOWEVER, THE WINDS ARE STILL
SOUTHWEST. THE GUSTY SOUTHWESTERLY WINDS LAST NIGHT ALLOWED THE
SEAS TO BUILD TO AROUND 5 FEET. THESE HAVE SUBSIDED SOME ACROSS
THE NORTHERN WATERS, HOWEVER BUOY 44009 HAS BEEN HOLDING ONTO SOME
5 FOOT SEAS SO FAR. THE WINDS HAVE SETTLED FROM EARLIER, BUT THE SEAS
LOOK A LITTLE ROUGHER AT TIMES. SINCE THE SEA HEIGHTS APPEAR TO BE
MARGINAL AND ARE EXPECTED TO COME DOWN THROUGH THE MORNING, WE
HELD OFF ON ISSUING A SMALL CRAFT ADVISORY AND WENT WITH A MARINE
WEATHER STATEMENT /TO HIGHLIGHT THE MORE SHORT-FUSED IMPACT/. WINDS
WILL BECOME W 10 TO 15 KNOTS TODAY AND THEN SHIFT TO NW TONIGHT AS
A COLD FRONT CROSSES THE AREA. HIGH PRESSURE WILL THEN PUSH INTO
OUR AREA CAUSING WINDS TO SHIFT TO THE N OR NE WEDNESDAY NIGHT
INTO FRIDAY. THE FLOW SHOULD THEN SHIFT TO ONSHORE LATER FRIDAY
INTO THE WEEKEND AS THE HIGH PRESSURE SYSTEM SHIFTS TO OUR EAST.
BOTH WINDS AND SEAS DURING THIS TIME PERIOD ARE FORECAST TO REMAIN
BELOW ADVISORY CRITERIA.

&&

.CLIMATE...
THE RECORD HIGH TEMPERATURES FOR JULY 12.

MOUNT POCONO   90 IN 1914
ALLENTOWN      98 IN 1966
READING        96 IN 1908
TRENTON        96 IN 1876 AND 1908
PHILADELPHIA   97 IN 1908 AND 1936
WILMINGTON     97 IN 1896
ATLANTIC CITY  96 IN 1966
GEORGETOWN    101 IN 1993

ALL BUT MOUNT POCONO AND ALLENTOWN SHOULD BE CLOSE TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     PAZ060-067>071.
NJ...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     NJZ009-010-012>027.
DE...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     DEZ001>004.
MD...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     MDZ008-012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...GORSE/RPW
MARINE...GORSE/RPW
CLIMATE...IOVINO
Hazardous weather outlook, Jul 12, 4:20 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 AM EDT TUE JUL 12 2011

NJZ001-007-008-PAZ054-055-061-062-131000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
520 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ060-067>071-131000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
520 AM EDT TUE JUL 12 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-131000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
520 AM EDT TUE JUL 12 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ALSO, THERE IS A MODERATE RISK FOR RIP CURRENTS THIS MORNING. THE
RISK SHOULD FALL INTO THE LOW RANGE FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-131000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
520 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 excessive heat. Local standard time, as filed.

Excessive Heat, Chester

When
July 12, 9:00 AM EST to 7:00 PM EST
Where
Chester forecast zone
Reported by
ASOS

Excessive Heat, Delaware

When
July 12, 9:00 AM EST to 7:00 PM EST
Where
Delaware forecast zone
Reported by
ASOS
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Excessive Heat, Bucks

When
July 12, 9:00 AM EST to 7:00 PM EST
Where
Bucks forecast zone
Reported by
ASOS

Excessive Heat, Montgomery

When
July 12, 9:00 AM EST to 7:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS

Excessive Heat, Philadelphia

When
July 12, 9:00 AM EST to 7:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Philadelphia2011-07-1373MalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337079, 337080, 337081, 337082, 337083.